Azathioprine treatment for CIDP.
AnonymousFebruary 5, 2007 at 10:50 am
I have promised a local CIDP acquaintance here in the north of England that I would seek info about how other CIDP sufferers have fared when treated with the immunosuppressant along with Prednisolone.
Initially paralyzed to the waist in Spring of last year she has gone through the gammut of prednisolone, then IViG, prednisolone again – very strong dose levels – and from before Christmas on to the present regime.
She is interested to know from others as to how long before the azathioprine really began to kick in – if it did – and how steadily progress was made. Any thoughts folks?
She appreciates that each case is different.
The lady is a battler. After I visited her at home earlier this afternoon she was going off to our local hospital gym for another session of her rehab programme. Her husband is her support team in this whilst a physio looks in from time to time. This physio has told me that they work together well and know what they are doing. 🙂
AnonymousFebruary 5, 2007 at 1:06 pm
Hi Ken, first of all I admire you for all the help you give to other fellow sufferers, I’ve seen other post by you seeking advice for other ppl , the World would be a much better place with more ppl like you. My husband takes azathioprine since six months 100mg a day but we haven’t seen any improvement since. The BNF says if after 3 months no signs of improvement shows to consider withdrawal of the drug, but our neurologist said to wait another couple of months as he wanna try other tests for Val as he thinks he’s got POEM syndrome and doesn’t wanna make any changes in the actual treatment just yet. But as we all know we are so different from one another and as I read around here some of ”us” responded well to this treatment. Good luck to your friend in recovery and keep up the good work.
AnonymousFebruary 5, 2007 at 11:37 pm
I took Aziathropine (Imuran trade name here in the States) for two or three years. I quit because I could no longer afford it. I lost my insurance, my job, etc. But that is another story.
It took three months for it to “kick in”. Or at least that is what the Dr. said it would take. I started taking it right after getting off prednisone. I took it in conjunction with pain meds (for me).
CIDP for me is slowly progressive. I do not have “relapses” in the common sense, and I don’t recover what I lose. So when a toe goes numb, it never regains feeling. But my losses are never a lot at one time. It has taken 5 years to lose 95% of the feeling in my feet, a little at a time, but I never regain any, no matter what the treatment. Prednisone made me feel “stronger”, but never reversed any symptoms. When I stopped prednisone, all the aches and pains came back, and I had them to deal with. IVIG helped me feel a bit stronger, but also reversed nothing.
So, in light of that, how would I assess Aziathropine? I think it helped slow my progression. Since I stopped taking it my CIDP has continued to progress. Since my rate of progression is so slow, it is hard to say if it is faster, or slower. I was fortunate to suffer very few side effects. I lost some leg hair, other that that, it was a safe drug for me. I had no ill effects when I got off it either. Some people do.
Now that I am worse off, I would be curious how well it would do for me now. I have finally gotten medicare and some perscription coverage, so I can probably afford it now.
Result: I did not improve, but I think my rate of progression slowed while I was taking Aziathropine. It was to be the long term immunosuppressant for me. The dose was 200mg a day I believe. (6’4″ and 275 lbs.) I was on my way off pred. when I started Azathropine. I did not do both at the same time but for a couple of months. Off one and on the other.
It did nothing for pain.
AnonymousFebruary 6, 2007 at 1:18 pm
Have been on Azathioprine for about 3 yrs. Was given to me originally by my Gastroenterologist as I also have Chron’s Disease as some treatments are the same as for CIDP. Was told by taking this I could decrease amount of prediinose I was taking. I am also on IVIG every three weeks. I honestly don’t know if it is working. Get done to 10mg prednisone and I start having problems. Must go back to no lower than 15mg a day. Also blood work must be done to check for liver problems.
AnonymousFebruary 6, 2007 at 11:47 pm
As I stated in the cell-cept posting, I have yet to hear of any real success using an immunosuppressant as the only course of treatment for CIDP. In conjunction with IVIG maybe, as it could lengthen the time in between infusions. Throughout the past 5 years I have seen many immunosuppressants asked about & tried (Imuran, Cell-cept, cyclosporin, cyclophosphamide, et.) but no one has ever made any claims about any drastic improvements. I think they work better for things like RA…
AnonymousFebruary 10, 2007 at 9:55 pm
I started taking azathioprine right after getting off IVIG at the end of May. After being on 150 milligrams a day for about 30 days I started to feel more strength. After three months I have almost as much strength and I did before coming down the CIDP, even if only for short time periods. When I saw my doctor last time in December I asked my doctor along I stay on the drug. He said the rest my life if I needed to and as long as he gave me the same results as it is now. My doctor wants to try steroids on top of the everything else that I now take. I’m not so sure about the steroids as I have a broken hip that did not heal properly. But he’s my doctor and he said that it would only be a small amount for short time.
I am very happy with the results of I have gotten from taking azathioprine. since I’ve been on this I’ve had no side effects. along with my Gaba…however it is spelled, 3000 mg a day. My life is much better with these two drugs. By doctors going to increase both the next time I come in and I am ready for that to happen.
Ken, I hope this helps.
AnonymousFebruary 15, 2007 at 8:06 am
Thanks folks for your helpful information. I have now passed this on to KM for her interest and support. She is making progress, little bits at a time, in the gym at our local hospital. Her main encourager is her husband. Her physio says that the husband is almost as expert in his observations as a trained physio!;)
You must be logged in to reply to this topic.